Alabama, 2020Flash Flooding in Alabama, February 10, 2020
February 10, 2020 · NWS BMX · 7 events in 7 counties and zones
5 inches and deep southwest flow combined to produce favorable conditions for heavy rainfall across north Alabama. The likelihood of training cells prompted WPC to issue a high risk for excessive rainfall for February 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Anomalously high PWAT's with values above 1.5 inches and deep southwest flow combined to produce favorable conditions for heavy rainfall across north Alabama. The likelihood of training cells prompted WPC to issue a high risk for excessive rainfall for February 10th. Rainfall totals averaged 2-4 inches across north Alabama with some locations along the|I-20 corridor around 5 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 10, 12:20 PM CST, 10 minutes earlier.
Area forecast discussion, Feb 10, 12:20 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1220 PM CST Mon Feb 10 2020
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
/Updated at 1110 AM CST Mon Feb 10 2020/
Mesoscale Update.
/Areas of flooding likely as a band of heavy rain sets up near &
north of Interstate 20; marginal risk of a severe storm/
At 17:10Z/11:10AM, training rainfall was in progress across a good
chunk of the area, with a notable flood threat focused near and
north of Interstate 20 where a *high risk* of flash flooding has
been outlooked by the WPC. This is the primary concern through
tonight.
Observed 12Z soundings from BMX/JAN as well as forecast
soundings indicate low amounts of MU-CAPE available within this
axis of precipitation. This combined with a southwesterly
transport of anomalous precipitable water, 40-knot low-level jet
& shortwave impulses aloft will result in areas of embedded heavy
rain & a few storms. Such activity will aid in focused areas of
high rain rates & enhanced flood risk. Persons should be alert &
ready to respond to flooding to protect life and property. Travel
should also be done very cautiously, especially after nightfall.
The severe threat today is questionable given the mode of
convection and tendency for storms to be elevated; however, some
guidance shows that a pool of SB- CAPE will advect northward &
reside up against the southern perimeter of the boundary across
the southwest part of our area. There's a good amount of
background shear in place which could help organize some stronger
cores. I think the overall scenario by a few members may be a bit
overdone & prefer to side with the more tempered guidance. So,
will maintain the marginal risk but extend the end time to 6PM
this evening.
89^GSatterwhite
Previous Short Term.
/Updated at 355 AM CST Mon Feb 10 2020/
Through Tuesday.
Wet and stormy conditions through the area today through Tuesday.
Through collaboration with WPC and other surrounding forecast
offices, WPC has increased their Day 1 Excessive Rain Outlook to
High. Specifically, we are wanting to emphasize flash flooding for
the areas in the high risk. So to continue with this messaging we
have decided to shift over to a Flash Flood Watch. This has actually
cancelled the Flood Watch and issued a NEW Flash Flood Watch. We are
still expecting flooding and still could see a prolonged flood event
before all is said and done. However, there does appear to several
bands that will develop over the region and slide across the watch
area, particularly this afternoon. With somewhat enhanced lift and
very high precipitable water (rain rates), ongoing river flooding,
streams backlogged, and very saturated grounds, we could potentially
see flooding in areas that do not typically see flash flooding.
Flooding concerns continue into tonight and tomorrow, especially
overnight as another training band will try to set up along the I-20
corridor. This could be particularly dangerous to the Tuscaloosa and
Birmingham areas.
Some uncertainties to all of this would be the exact setup of the
training over the next 12 to 36 hours, but not on the rain itself.
We could see average of 4 to 6 inches of rain over 36 hours, of
which 2 to 3 inches of that occur over a 3 to 6 hour window. Thus
the concern shifting to more of a flash flooding scenario. Rainfall
will try to exit the region Tuesday afternoon, but we will continue
to see scattered to numerous showers/storms through Tuesday night.
Also there is a marginal concern for a severe storm or two this
morning into early afternoon. The main concerns here will be
damaging winds, however, there is a non zero threat for a tornado
and it can not be ruled out as the instability is highest late morning
into the afternoon. Again main focus the forecast will be the
flooding.
16
.LONG TERM...
/Updated at 355 AM CST Mon Feb 10 2020/
Wednesday through Monday.
The main story for the extended will be the potential for severe
storms Wednesday evening through the overnight hours.
A trough digs through the Central Plains early Wednesday and a
surface low develops in Southern Texas. The low is expected the lift
quickly northeastward through the Mid-MS Valley and into Central TN
during the day on Wednesday. As this takes place, Central AL will
see substantial warming with highs in the 70s and dewpoints in the
mid 60s. However, we also see warming in the mid levels that will
decrease the lapse rates, which, along with the persistent cloud
cover, will help limit the overall destabilization. A cold front
will approach the area through the afternoon, finally reaching our
western counties in the evening. Expect thunderstorms along the
frontal boundary itself. Some of these may be strong to severe at
times with damaging winds and heavy rain. A brief tornado can't be
ruled out given the strength of this system. Also, with the
prolonged heavy rainfall today through Tuesday, any additional
rainfall with the thunderstorms could lead to another round of
localized flooding; however, this will be a more progressive system
(fast-moving) compared to Monday/Tuesday which should lessen the
overall flash flooding impacts.
A few limiting factors are at play for the severe threat Wednesday
night into Thursday. Primarily, instability is expected to be modest
at best, with the latest runs only indicating 200-400 J/kg as the
front moves through. This is certainly enough to support some
storms, but given the highly dynamic system and strong vertical
shear (70-80kt 0-6km bulk shear), any updrafts that develop may be
sheared apart before they can become sustained, which can happen
when we have too much shear compared to the instability. Next, by
the time the front makes it to Central AL, the surface low is
forecast to be in Kentucky, and surface winds begin to veer to the
southwest just prior to the frontal passage. This will result in
more unidirectional hodographs, limiting the tornado potential
unless complex storm interactions take place, which can't be
forecasted this far out. Given the highly dynamic system, I will
maintain slight risk forecast for Central AL, with tornadoes and
damaging winds being the main threats. We will need to monitor
latest model trends in regards to the thermodynamics, as that is the
main limiting factor that is leading to the uncertainty right now.
The front should be south and east of Central AL by Thursday
afternoon, finally ending the rain chances for our area. Much colder
and drier air comes in Thursday night with Friday morning lows in
the mid 20s in the far northern counties and low 30s for areas
generally between I-20 and I-85. South of I-85 will be in the mid to
upper 30s. This cooler and drier trend should continue into the
weekend. Some guidance suggests another wave moving through Saturday
night through Monday, but there's little agreement in the model
guidance as a whole for this, so confidence is low. I've increased
PoPs to the 40-50% to account for some chance of rain moving in, but
I won't go higher than that until there's more consistency in the
models.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
Widespread moderate to heavy rain showers with a few embedded
thunderstorms are ongoing across the northwest 1/2 to 2/3 of
state. (mainly staying well north of Interstate 85 for now) This
is thanks to a moist onshore low level flow and upper shortwaves
moving through the upper west southwest flow. MVFR with some IFR
and lower cigs will accompany the activity this afternoon.
Conditions deteriorate further tonight as showers should spread
into MGM/TOI as well. Cigs should lower some as well. With lower
thunder chances, TAFs are focusing more on the rain showers and
cigs in later part for tonight into Tuesday. Winds will begin to
shift in the morning Tuesday as a front moves in the state.
Elevated rain chances remain through the TAF.
08
&&
.FIRE WEATHER...
An axis of heavy rain along with a few embedded thunderstorms is
expected across the northern half of the state now through early
Tuesday. The wet pattern will continue through much of the week.
Drier weather returns for a short break for Thursday night into
Friday. However, a chance for wetting rains return for the latter
part of the weekend by Saturday night.
08
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 62 59 64 49 70 / 100 100 90 50 50
Anniston 64 62 68 52 72 / 100 100 90 50 50
Birmingham 64 62 64 52 73 / 100 100 90 50 50
Tuscaloosa 67 63 65 52 74 / 100 100 90 50 60
Calera 66 63 68 53 73 / 100 100 90 50 50
Auburn 68 63 72 57 73 / 50 50 80 40 40
Montgomery 72 66 75 59 78 / 50 50 70 40 40
Troy 72 65 77 61 77 / 30 50 60 40 30
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Tuesday afternoon for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.
&&
89/16/25/08
Hazardous weather outlook, Feb 10, 4:03 AM CST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
403 AM CST Mon Feb 10 2020
ALZ011>015-017>050-111315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
403 AM CST Mon Feb 10 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Periods of heavy rainfall are expected today. Recent rainfall has
produced saturated soil conditions, and any additional rainfall could
produce flash flooding issues.
Strong to severe storms possible in far West-Central Alabama from 10
AM to 3 PM today. The main impact will be damaging winds up to 60
mph, though a brief tornado cannot be ruled out.
Many area rivers are in or expected to rise above flood stage.
Please see the latest river statements for specific details on the
rises and expected crest values.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Periods of heavy rainfall are expected Tuesday through Thursday.
Recent heavy rainfall has produced saturated soil conditions, and any
additional rainfall could produce flash flooding issues.
There is a potential for severe storms Wednesday night into early
Thursday morning. Damaging winds and a couple of tornadoes appear
possible.
Many rivers will continue to rise over the next few days. Many have
reached flood stage or will reach flood stage. Please see the latest
river statements for specific details on the rises and expected
crest values.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be
necessary Monday and Wednesday night.
Flash Flood, Jefferson
- When
- February 10, 12:30 PM CST to 5:00 PM CST
- Where
- Jefferson County, 3.73 mi WSW of Mud Creek to 1.5 mi E of Kimbrel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -87.210
Numerous roads flooded and impassable across southern Jefferson County.
Flash Flood, Tuscaloosa
- When
- February 10, 12:30 PM CST to 5:00 PM CST
- Where
- Tuscaloosa County, 2.22 mi SW of Elrod to 1.35 mi S of Yolande
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.230, -87.830
Numerous roads flooded and impassable across southern Tuscaloosa County.
Flash Flood, Shelby
- When
- February 10, 12:30 PM CST to 5:00 PM CST
- Where
- Shelby County, 3 mi NNW of Gurnee Jct to 1.5 mi WSW of Dunavant
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -86.990
Numerous roads flooded and impassable across Shelby County.
Flash Flood, Sumter
- When
- February 10, 2:00 PM CST to 5:00 PM CST
- Where
- Sumter County, 4.56 mi WNW of Panola to 3.61 mi NNE of Panola
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.980, -88.340
Highway 116 flooded and impassable west of the town of Gainesville.
Flash Flood, Calhoun
- When
- February 10, 3:00 PM CST to 6:00 PM CST
- Where
- Calhoun County, 4.19 mi S of Boiling Spgs to 2.15 mi W of Iron City
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.670, -86.040
Several roads flooded and impassable across southern Calhoun County.
Flash Flood, Marion
- When
- February 10, 3:00 PM CST to 5:00 PM CST
- Where
- Marion County, 3.58 mi NW of Shottsville to 7.18 mi ENE of Bear Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.310, -88.170
Several roads flooded and impassable in the city of Hamilton.
Flash Flood, Cherokee
- When
- February 10, 5:00 PM CST to 7:00 PM CST
- Where
- Cherokee County, 2.82 mi NNE of Leonard to 1.79 mi WSW of Taff
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -85.810
Portions of County Road 109 washed away and County Road 53 flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, February 10, 2020$272,000 · EF1 · 33 events
- Flooding and Heavy Rain in Kentucky, February 10 to 28, 2020$312,000 · 10 events
- Tornado in Mississippi, February 10, 2020EF1 · 1 event
- Winter Storm and Heavy Snow in New Mexico, February 10 to 12, 202024 events
- High Surf in Hawaii, February 10 to 12, 202013 events
- Flash Flooding and Flooding in Alabama, February 10 to 11, 202010 events
- Winter Storm in Colorado, February 10 to 11, 202010 events
- Heavy Rain in Hawaii, February 10, 20209 events
- Flash Flooding in Louisiana, February 10, 20209 events
- Flooding in Kentucky, February 10 to 28, 20207 events
- Frost and Freeze in California, February 10, 20204 events
- Damaging Winds in Alabama, February 10, 202061 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878353, 878354, 878431, 878432, 878433, 878434, 878435.